Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 92, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2004, 8:46 PM CDT for Union County, South Dakota; Nobles County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 8:46 PM CDT (01:46 UTC)
- Expired
- May 9, 2004, 9:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Nobles County, MN, Union County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 9, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
| May 9, 7:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1885 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
422 WUUS53 KFSD 100146 SVRFSD SDC127-100215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 845 PM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF ELK POINT...OR ABOUT 8 MILES EAST OF VERMILLION. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELK POINT AROUND 915 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4283 9681 4270 9682 4263 9665 4280 9666 $$ PS
1 follow-up statement
459 WUUS53 KFSD 100146 RRA SVRFSD MNC105-100215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 846 PM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NOBLES COUNTY IN SOUTHWEST MINNESOTA * UNTIL 915 PM CDT * AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR RUSHMORE...OR ABOUT 13 MILES WEST OF WORTHINGTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WORTHINGTON AROUND 905 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4372 9588 4355 9589 4357 9549 4374 9549 $$ CPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:23 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, May 9, 3:23 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 323 PM CDT SUN MAY 9 2004 .DISCUSSION... WILL HAVE TO KEEP THIS SHORT...AS SEVERE WEATHER THREAT AGAIN AT THE FOREFRONT THIS AFTERNOON...WITH SEVERE THUNDERSTORM WATCH ALREADY IN PLACE FOR MUCH OF SERN SD AND SWRN MN. 20Z ANALYSIS HAS PREFRONTAL TROUGH BETWEEN JAMES RIVER AND I-29...WITH COLD FRONT EXTENDING SWWD FROM NE-SW ACROSS SD. LAPS INDICATING VERY UNSTABLE ATMOSPHERE IN PLACE AHEAD OF THE FRONT... BUT SHEAR IS AGAIN RELATIVELY WEAK OVER OUR AREA. CONTINUES TO LOOK LIKE HAIL AND WIND WILL BE THE PRIMARY THREAT THIS FAR SOUTH. LATEST RUNS OF MESOETA HAVE SURFACE FRONT SLOWING DOWN AS IT TRIES TO MOVE SOUTH LATER TONIGHT AND MONDAY MORNING...AND HAVE THUS PUSHED TSRA THREAT A BIT FARTHER NORTH INTO SOUTHWEST MINNESOTA FOR MONDAY MORNING...WITH A SLIGHT CHANCE LINGERING INTO THE AFTERNOON AROUND KSUX AND KSLB. STILL LOOKS LIKE RETURN FLOW ACTIVITY POSSIBLE AFTER MIDNIGHT MONDAY NIGHT...WITH A SMALL CHANCE LIFTING NORTHEAST ACROSS THE CWA THRU EARLY TUESDAY MORNING. CONCERN IS STRENGTHING CIN OVER THE AREA AS MID LEVEL TEMPS WARM. TRIED TO ADD SOME TIMING TO PRECIP CHANCES ON TUESDAY...WITH THINKING THAT AFTER EARLY MORNING ACTIVITY MENTIONED ABOVE...ANY REDEVELOPMENT WILL BE DELAYED UNTIL LATE AFTERNOON OR EVEN TUESDAY EVENING AS FRONT MOVES CLOSER FROM THE WEST. WILL STICK WITH SLOWER TIMING OF THE GFS FOR THE FRONT...AS THIS HAS BEEN FAIRLY CONSISTENT OVER THE PAST COUPLE OF DAYS. WITH THE SLOWER TIMING...STILL LOOKING LIKE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THRU THURSDAY...WITH SHOWERS LINGERING INTO THU EVENING IN THE SOUTHEAST. 00Z GFS APPEARED TO BE MORE OF AN OUTLIER WITH FASTER FRONTAL TIMING...WITH LATER 06Z AND 12Z RUNS TRENDING BACK TOWARD THE 08/00Z GFS AND LATEST ECMWF RUNS. DID NOT REALLY MAKE ANY CHANGES TO LATER PERIODS OF THE FORECAST...WITH RELATIVELY COOL CONDITIONS THU AND FRI...THE A SLOWLY WARMUP WITH DRY WEATHER OVER THE WEEKEND. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && HACKER
Hazardous weather outlook, May 9, 11:40 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT SUN MAY 09 2004 SMALL TYPO IN THE FIRST PARAGRAPH SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS IN THE MID AND LATE AFTERNOON HOURS ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO DE SMET SOUTH DAKOTA LINE...ENDING AT I 29. ALONG AND EAST OF INTERSTATE 29...A MODERATE RISK OF SEVERE THUNDERTORMS EXISTS VERY LATE THIS AFTERNOON AND THROUGH ABOUT MIDNIGHT. HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE IN THE MODERATE RISK AREA...WHICH INCLUDES VERY FAR EXTREME SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND DAKOTA COUNTY NEBRASKA. HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 70 MPH ARE POSSIBLE IN THE SLIGHT RISK AREA...INCLUDING MUCH OF SOUTHEAST SOUTH DAKOTA AND DIXON COUNTY NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM IN THE MODERATE RISK AREA && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 9, 7:16 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
716 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 0.88 INCH CLAY SD PUBLIC
&&
CPJSpecial weather statement, May 9, 7:23 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 723 PM CDT SUN MAY 9 2004 MNZ071-072-097-SDZ056-061>069-100040- BON HOMME-CHARLES MIX-DOUGLAS-HUTCHINSON-LINCOLN-LINCOLN MN-LYON MN- MCCOOK-MINNEHAHA-MOODY-PIPESTONE MN-TURNER-YANKTON- 723 PM CDT SUN MAY 9 2004 ...SEVERE THUNDERSTORM NUMBER 171 HAS BEEN CANCELLED FOR PORTIONS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA... WITH THE FRONTAL ZONE SHIFTING SOUTH OF THE AREA...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BON HOMME...CHARLES MIX... DOUGLAS...HUTCHINSON...LINCOLN SOUTH DAKOTA...LINCOLN MINNESOTA... LYON MN...MCCOOK...MINNEHAHA...MOODY...PIPESTONE...TURNER... AND YANKTON COUNTIES. THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM FOR CLAY AND UNION COUNTIES. THE REMAINDER OF SOUTHWEST MINNESOTA COUNTIES OF MURRAY...COTTONWOOD...ROCK...NOBLES...AND JACKSON WILL BE REPLACED BY A NEW WATCH SHORTLY. CHAPMAN
Local storm report, May 9, 7:25 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 1.00 INCH UNION SD BROADCAST MEDIA
&&
CPJLocal storm report, May 9, 7:26 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 1.00 INCH CLAY SD PUBLIC
0646 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 0.75 INCH UNION SD BROADCAST MEDIA
0658 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 0.75 INCH UNION SD BROADCAST MEDIA
0710 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 0.88 INCH CLAY SD PUBLIC
0724 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 1.00 INCH UNION SD BROADCAST MEDIA
&&
CPJLocal storm report, May 9, 7:49 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 0.88 INCH CLAY SD PUBLIC
&&
CPJLocal storm report, May 9, 7:54 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 2 N ELK POINT 42.71N 96.68W
05/09/2004 1.50 INCH UNION SD LAW ENFORCEMENT
&&
CPJThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 20 min |
| May 9, 7:28 PM CDT | Severe Thunderstorm Warning | FSD | Union | 47 min |
| May 9, 7:31 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 14 min |
| May 9, 7:35 PM CDT | Tornado Warning | FSD | Clay, Union | 25 min |
| May 9, 7:55 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 35 min |
| May 9, 7:57 PM CDT | Flash Flood Warning | FSD | Clay, Union | 63 min |
| May 9, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 22 min |
| May 9, 8:13 PM CDT | Severe Thunderstorm Warning | FSD | Union | 32 min |
| May 9, 8:30 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 30 min |
| May 9, 8:33 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 27 min |
| May 9, 8:34 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 26 min |
| May 9, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 31 min |
| May 9, 9:08 PM CDT | Flash Flood Warning | FSD | Clay, Union | 82 min |
| May 9, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 30 min |
| May 9, 8:01 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 29 min |
| May 9, 8:13 PM CDT | Tornado Warning | FSD | Rock | 32 min |
| May 9, 8:15 PM CDT | Tornado Warning | FSD | Nobles | 30 min |
| May 9, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 47 min |
| May 9, 10:05 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.